MAUDE Adverse Event Report: PULSAR VASCULAR PULSERIDER Y, 4MM, 10MM ARCH; INTRACRANIAL NEUROVASCULAR STENT

PULSAR VASCULAR PULSERIDER Y, 4MM, 10MM ARCH; INTRACRANIAL NEUROVASCULAR STENT
Catalog Number 313D
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Infarction, Cerebral (1771)
Date of Event 03/24/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Please note that this complaint is related to a previously reported event for the same patient.The manufacturing report number is 3008680601-2018-00511.Ethnicity - non-hispanic, race - caucasian.Concomitant med products from index procedure: 6f 45-sheath (unspecified), 6f benchmark catheter, 5f berenstein catheter, 0.035" glidewire, prowler plus mc, sl-10 mc, synchro microwire, target xl coils - including a 12 x 45 cm framing coil the product remains implanted and is thus not available for evaluation and testing.A review of manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.Imaging will be reviewed once received.Additional information will be submitted within 30 days of receipt.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.
 
Event or Problem Description
As reported by a healthcare professional, the patient, with a history of a small midbrain embolic stroke on (b)(6) 2018, presented with left-sided weakness on (b)(6) 2018.The patient was admitted from inpatient rehabilitation unit for observation and source workup.Magnetic resonance imaging (mri) of the brain performed on (b)(6) 2018 revealed a punctate infarct in the left temporal lobe with no evidence of intracranial hemorrhage, dilated lateral ventricles, or hydrocephalus.Magnetic resonance angiography (mra) of the head showed no stenosis or aneurysm within the visualized vessel.Transesophageal echocardiography (tee) was negative for thrombus or vegetation.The patient was continued on medications and provided physical and occupational therapies.The left-sided weakness reportedly resolved.The patient was discharged on (b)(6) 2018.The patient was seen in clinic for a scheduled follow-up visit on (b)(6)2018.It was last reported that the patient still has some persistent memory deficits and baseline gait issues, but symptoms have greatly improved.The physician stated that the event could ¿possibly be related to the device or coils¿ or the patient¿s pre-existing middle cerebral artery (mca) stenosis.The relationship of the pulserider device to the reported event could not be clearly established.The patient was referred to stroke neurology.The patient initially presented on (b)(6) 2018 with memory disturbances and gait instability.Imaging revealed an extremely large high-riding, wide-necked, unruptured basilar tip aneurysm that was 14 mm at greatest aneurysm dimension and incorporating both pca branch vessels.Following systemic heparinization, a prowler plus microcatheter was advanced over a synchro microwire into the basilar artery, and an sl-10 microcatheter was advanced over a synchro microwire into the basilar artery.The prowler plus was placed at the aneurysm neck, and the y-shaped 3.5 to 4.5 mm x 10 mm pulserider (313d/ w3188-01) was deployed at the aneurysm neck with the intra-aneurysmal position.After deployment, the pulserider was further positioned under fluoroscopic guidance.Coiling began with a 12 x 45 cm target xl framing coil.The coil was detached.Coiling was continued with adjustment of the pulserider placement as necessary until the aneurysm was coiled as much as was safely possible.The pulserider was then detached.Angiography of the right vertebral artery showed the pulserider in good position with no thromboembolic complications and neck remnant, particularly at the level of the right posterior cerebral artery (pca).There was a small amount of dome filling coming from the posterior aspect of the aneurysm dome towards the superior aspect.The catheter was removed with no complications.There were no product malfunctions noted during the procedure.Prior to the case, the patient was initiated on aspirin (325 mg daily) and plavix (75 mg daily), and responsiveness was assured by assays.The patient presented with blurred vision/right eye medial gaze palsy, right facial droop, nausea/vomiting, dizziness, and gait imbalance on (b)(6) 2018.Brain mri performed on (b)(6) 2018 demonstrated multifocal infarcts involving the midbrain, right cerebellar hemisphere and bilateral parietal lobes, likely embolic with no change to basilar artery aneurysm coil pack.There was a medial midbrain restriction of diffusion 5 mm x 8 mm.The patient also underwent mra; however, the site was unable to fully evaluate the pulserider device and coil construct.Diagnostic cerebral angiogram was subsequently performed on (b)(6) 2018 which showed no thrombosis.The pulserider and coil construct in the basilar apex aneurysm appeared stable, with no evidence of occlusion of the major posterior circulation arteries or their branch vessels.The patient was continued on dual-antiplatelet therapy (dapt).The patient was evaluated and treated by physical therapy (pt), occupational therapy (ot), and speech therapy (st).The suspected cause of the initial stroke was the large size of the wide-necked aneurysm and coil mass encroaching on the basilar tip.There was no radiographic evidence of cerebral hemorrhage.Of note, transthoracic echocardiogram (tte) with bubble study performed on (b)(6) 2018 was negative for septal defect or patent foramen ovale (pfo).The patient was discharged to an acute rehabilitation facility on (b)(6) 2018 with residual right upward-gaze palsy.The patient was re-admitted on (b)(6) 2018.Discs with redacted imaging for mri and mra ((b)(6) 2018) have been sent by the site.These discs contain post-clinic visit scans.No further information was provided.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Film review: the studies provided do not have date or time.Two angiograms, two mris, and one mra were included.Summary of findings: initial angiogram: large basilar tip aneurysm with broad neck incorporating both the origin of both superior cerebellar arteries (scas) and posterior cerebral arteries (pcas).The pulserider was placed intra-aneurysmal but the level of the device remained below the origin of the pcas.The coiling was completed with good protection of the aneurysm and preserving the flow in the scas and pcas.Nonetheless, it is clear that the device is in the arterial channel formed between the coils mass and the origin of the left pca being a potential source of emboli.The follow-up angiogram did not demonstrate any significant changes.Mri: few isolated punctate hyperintense foci in both occipital lobes and suggested in the right peduncle.Mra: documents the patency of parent vessels.No other significant information added.Conclusion: the device is in low position and the neck of the aneurysm remains opened to allow flow to the scas/pcas but in left pca (p1), the procedure resulted in a channel that although allows flow, is impinged by coils loops and the device leaf.This could be a source of microemboli.Complaint conclusion: as reported by a healthcare professional, the patient, with a history of a small midbrain embolic stroke on (b)(6) 2018, presented with left-sided weakness on (b)(6) 2018.The patient was admitted from inpatient rehabilitation unit for observation and source workup.Magnetic resonance imaging (mri) of the brain performed on (b)(6) 2018 revealed a punctate infarct in the left temporal lobe with no evidence of intracranial hemorrhage, dilated lateral ventricles, or hydrocephalus.Magnetic resonance angiography (mra) of the head showed no stenosis or aneurysm within the visualized vessel.Transesophageal echocardiography (tee) was negative for thrombus or vegetation.The patient was continued on medications and provided physical and occupational therapies.The left-sided weakness reportedly resolved.The patient was discharged on (b)(6) 2018.The patient was seen in clinic for a scheduled follow-up visit on (b)(6) 2018.It was last reported that the patient still has some persistent memory deficits and baseline gait issues, but symptoms have greatly improved.The physician stated that the event could ¿possibly be related to the device or coils¿ or the patient¿s pre-existing middle cerebral artery (mca) stenosis.The relationship of the pulserider device to the reported event could not be clearly established.The patient was referred to stroke neurology.The patient initially presented on (b)(6) 2018 with memory disturbances and gait instability.Imaging revealed an extremely large high-riding, wide-necked, unruptured basilar tip aneurysm that was 14mm at greatest aneurysm dimension and incorporating both pca branch vessels.Following systemic heparinization, a prowler plus microcatheter was advanced over a synchro microwire into the basilar artery, and an sl-10 microcatheter was advanced over a synchro microwire into the basilar artery.The prowler plus was placed at the aneurysm neck, and the y-shaped 3.5 to 4.5mm x 10mm pulserider (313d/ w3188-01) was deployed at the aneurysm neck with the intra-aneurysmal position.After deployment, the pulserider was further positioned under fluoroscopic guidance.Coiling began with a 12 x 45cm target xl framing coil.The coil was detached.Coiling was continued with adjustment of the pulserider placement as necessary until the aneurysm was coiled as much as was safely possible.The pulserider was then detached.Angiography of the right vertebral artery showed the pulserider in good position with no thromboembolic complications and neck remnant, particularly at the level of the right posterior cerebral artery (pca).There was a small amount of dome filling coming from the posterior aspect of the aneurysm dome towards the superior aspect.The catheter was removed with no complications.There were no product malfunctions noted during the procedure.Prior to the case, the patient was initiated on aspirin (325 mg daily) and plavix (75 mg daily), and responsiveness was assured by assays.The patient presented with blurred vision/right eye medial gaze palsy, right facial droop, nausea/vomiting, dizziness, and gait imbalance on (b)(6) 2018.Brain mri performed on (b)(6) 2018 demonstrated multifocal infarcts involving the midbrain, right cerebellar hemisphere and bilateral parietal lobes, likely embolic with no change to basilar artery aneurysm coil pack.There was a medial midbrain restriction of diffusion 5mm x 8mm.The patient also underwent mra; however, the site was unable to fully evaluate the pulserider device and coil construct.Diagnostic cerebral angiogram was subsequently performed on (b)(6) 2018 which showed no thrombosis.The pulserider and coil construct in the basilar apex aneurysm appeared stable, with no evidence of occlusion of the major posterior circulation arteries or their branch vessels.The patient was continued on dual-antiplatelet therapy (dapt).The patient was evaluated and treated by physical therapy (pt), occupational therapy (ot), and speech therapy (st).The suspected cause of the initial stroke was the large size of the wide-necked aneurysm and coil mass encroaching on the basilar tip.There was no radiographic evidence of cerebral hemorrhage.Of note, transthoracic echocardiogram (tte) with bubble study performed on (b)(6) 2018 was negative for septal defect or patent foramen ovale (pfo).The patient was discharged to an acute rehabilitation facility on (b)(6) 2018 with residual right upward-gaze palsy.The patient was re-admitted on (b)(6) 2018.No further information was provided.Film review: the studies provided do not have date of time.Two angiograms, two mris, and one mra were included.Summary of findings - initial angiogram: large basilar tip aneurysm with broad neck incorporating both the origin of both superior cerebellar arteries (scas) and posterior cerebral arteries (pcas).The pulserider was placed using an intra-aneurysmal position.The level of the device placement is above the scas and below the origin of the pcas.The coiling was completed with minimal contrast noted inside of the aneurysm and preserving the flow in the scas and pcas.Nonetheless, the device leaflet and coil loop placed in the arterial channel formed between the coils mass and the origin of the left pca represents a potential source of emboli.The follow-up angiogram did not demonstrate any significant changes.Mri: few isolated punctate hyperintense foci in both occipital lobes and suggested in the right cerebral peduncle.Mra: documents the patency of parent vessels.No other significant information added.Conclusion: the device is in low position and the neck of the aneurysm remains opened to allow flow to the scas/pcas but in left pca (p1), the procedure resulted in a channel that although allows flow, is impinged by coils loops and the device leaf.This could be a source of microemboli.The pulserider remains implanted in the patient and is thus not available for evaluation.A review of manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection processes related to the reported complaint.Stroke is a known potential complication associated with the pulserider and with coil embolization procedures.The instructions for use (ifu) states that ¿the implant is intended to be deployed with the distal arch section positioning in alignment with the branch arteries to retain coils within the aneurysmal sac while preventing coils from entering the branch arteries.¿ the pulserider device was used to assist the coiling by helping to reconstruct the neck.The placement of the device allows placing coils inside of the aneurysm to occlude the sac.The coiling could not be possible without the assistance of the pulserider due to the anatomy.Review of the films provided revealed that during the procedure the pulse rider device was positioned above the level of the origin of the scas and below the plane of origin of the pcas.Following the completion of the procedure, the neck of the aneurysm remained opened allowing flow through both the scas/pcas.It was noted that the level of the origin of the left pca (p1), the position of the pulserider and coil mass resulted in a narrowed channel that although permitted blood flow was impinged by the coils loops and the device leaflet.The presence of the coil loop and device partly in direct contact with the blood stream could be a source of micro-emboli despite dual antiplatelet therapy, potentially explaining the ischemic findings noted in the mri.The particular geometric configuration of this aneurysm is very challenging to treat.The morbidity associated with the treatment of this type of lesion is well-documented in the scientific literature.The clinical outcome is within the possible known adverse events related to the endovascular treatment of large wide-necked aneurysms with a neck that incorporates four cerebral arteries.There is no indication of any device performance or manufacturing issues related to the event.The root cause of the event could not be conclusively determined; however, it is possible that patient, procedural, and pharmacological factors may have contributed to the event.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective/preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.

Brand Name
PULSERIDER Y, 4MM, 10MM ARCH
Common Device Name
INTRACRANIAL NEUROVASCULAR STENT
Manufacturer (Section D)
PULSAR VASCULAR
130 knowles dr suite e
los gatos CA 95032
MDR Report Key7445507
Report Number3008680601-2018-00518
Device Sequence Number13943992
Product Code NJE
UDI-Device Identifier00859030005086
UDI-Public00859030005086
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 03/30/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/28/2020
Device Catalogue Number313D
Device Lot NumberW3188-01
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/30/2018
Supplement Date Received by Manufacturer04/30/2018
Initial Report FDA Received Date04/19/2018
Supplement Report FDA Received Date05/15/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Required Intervention; Disability;
Patient Age70 YR
Patient Weight58